Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 27, NWS Indianapolis, IN

April 20, 2003Daviess County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 20, 2003, 5:36 PM EST for Daviess County, Indiana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2003, 5:36 PM EST (22:36 UTC)
Expired
Apr 20, 2003, 6:15 PM EST
In force
39 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Daviess County, IN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 12:20 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 202236
SVRIND
INC027-202315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
537 PM EST SUN APR 20 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAVIESS COUNTY IN SOUTHWEST INDIANA

* UNTIL 615 PM EST

* AT 535 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF WASHINGTON...OR ABOUT 13
  MILES EAST OF VINCENNES...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTGOMERY AT 550 PM EST
  PLAINVILLE AT 555 PM EST

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3869 8729 3855 8724 3871 8695 3887 8713

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:40 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Apr 20, 1:40 PM EST, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
140 PM EST SUN APR 20 2003

MAIN FOCUS WILL BE ONGOING CONVECTION AND CHANCES OF RAIN THRU TUES.

AT 18Z LAPS DATA SHOWING CWA UNSTABLE WITH CAPES 1500-2000 J/KG AND
LIS -4 TO -6.  STORMS FIRING NEAR FRONTAL BOUNDARY AND WILL
CONTINUE TO MOVE EAST AS FRONT PROGRESSES THRU THE CWA. WILL DECIDE
WHAT TO DO WITH VERY SHORT TERM CLOSER TO ISSUANCE TIME TO SEE WHAT
STATUS OF CONVECTION IS AT THAT TIME.

ALL OF THIS IS BEING DRIVEN BY H5 LOW THAT WILL TAKE ITS SWEET TIME
CLEARING THE REGION.  LOW DIPS DOWN INTO THE FORECAST AREA AS VORTS
CONTINUE TO MOVE THROUGH WITH THE TROF.  THIS SITUATION LINGERS
UNTIL TUESDAY AS RIDGING STRENGTHENS OVER THE NATIONS MID SECTION IN
RESPONSE TO A SYSTEM COMING ONSHORE OVER THE WEST COAST.  THIS
FINALLY KICKS THE CURRENT UPPER LOW OUT AND GIVES US A FEW RAIN FREE
DAYS BETWEEN SYSTEMS.

GUID TEMPS LOOK REASONABLE AND WILL STAY CLOSE.

.IND...SVR TSTM WATCH 138 TIL 23Z.

SALLY
Hazardous weather outlook, Apr 20, 6:00 AM EST, 11 hours 36 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
600 AM EST SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL THUNDERSTORMS WILL OCCUR TODAY AND SCATTERED
THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS BEFORE ENDING.

THE SEVERE STORM PREDICATION CENTER INDICATES THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS.  THE MAIN SEVERE WEATHER THREAT WILL
BE DAMAGING WINDS...BUT LARGE HAIL IS ALSO POSSIBLE. THE MOST LIKELY
TIME FRAME FOR SEVERE THUNDERSTORMS WILL BE FROM AROUND NOON TO
EARLY EVENING.  A COLD FRONT WILL MOVE EAST ACROSS CENTRAL INDIANA
LATE TODAY AND EARLY TONIGHT AND THE THREAT OF STRONG STORMS WILL
END ONCE THE FRONT MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IND

JEH

In the hours before

Special weather statement, Apr 20, 3:11 PM EST, 2 hours 25 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-202300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
311 PM EST SUN APR 20 2003

SEVERE THUNDERSTORM WATCH #138 HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...CARROLL...TIPPECANOE...WARREN...CLINTON...FOUNTAIN...
MONTGOMERY...BOONE...VERMILLION...PARKE...HENDRICKS...PUTNAM...
VIGO...CLAY...OWEN AND SULLIVAN...

SEVERE THUNDERSTORM WATCH #138 REMAINS IN EFFECT FOR...HOWARD...
TIPTON...MADISON...DELAWARE...RANDOLPH...HAMILTON...HENRY...
HANCOCK...MARION...RUSH...SHELBY...JOHNSON...MORGAN...DECATUR...
BARTHOLOMEW...BROWN...MONROE...JENNINGS...GREENE...JACKSON...
LAWRENCE...KNOX...MARTIN AND DAVIESS COUNTIES...

PLEASE REPORT SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT AGENCY OR
AT OUR WEB SITE AT WWW.CRH.NOAA.GOV/IND
Local storm report, Apr 20, 3:12 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0312 PM EST SUN APR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    1 S NEW CASTLE            IN   WIND DAMAGE
04/20/03   HENRY

JB
Local storm report, Apr 20, 3:19 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0319 PM EST SUN APR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    MUNCIE                    IN   MICROBURST
04/20/03   DELAWARE

JB
Local storm report, Apr 20, 3:25 PM EST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0325 PM EST SUN APR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    MIDDLETOWN                IN   WIND DAMAGE
04/20/03   HENRY                          SEVERAL TREES DOWN

JB
Local storm report, Apr 20, 4:02 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0402 PM EST SUN APR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0401 PM    ZIONSVILLE                IN   0.75 IN HAIL
04/20/03   BOONE

JB
Local storm report, Apr 20, 5:22 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
0522 PM EST SUN APR 20 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    5 N GREENFIELD            IN   WIND DAMAGE
04/20/03   HANCOCK                        CARPORT DAMAGE

JB

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:22 PM ESTSevere Thunderstorm WarningINDGreene38 min
Apr 20, 1:36 PM ESTSevere Thunderstorm WarningINDJohnson, Morgan39 min
Apr 20, 2:07 PM ESTSevere Thunderstorm WarningINDHancock, Shelby38 min
Apr 20, 2:18 PM ESTSevere Thunderstorm WarningINDDaviess, Greene, Knox42 min
Apr 20, 2:53 PM ESTSevere Thunderstorm WarningINDHenry, Randolph37 min
Apr 20, 6:16 PM ESTSevere Thunderstorm WarningINDGreene, Martin29 min
Apr 20, 6:43 PM ESTSevere Thunderstorm WarningINDMonroe47 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.